News July 2006 Issue

In the News: 07/06

Height Loss Can Signal Osteoporosis

Height loss is a normal part of aging, but when it drops to a certain level it may be due to something else. A history of height loss, in fact, may indicate the likelihood of osteoporosis and the possibility of a spinal fracture. According to a recent study in the journal Osteoporosis International, researchers measured the height of 323 postmenopausal women between the ages of 50 and 92 and found that the probability of vetebral fractures rose as the height loss of the patient increased. If patients were 6cm (2.4 inches) shorter than their tallest recalled height (the tallest they had ever been), there was a 60 percent chance that the height loss was due to a vetebral fracture. Vetebral fractures, which can be painless and hard to detect, are often a symptom of bone-weakening osteoporosis.

The study further found that if a patient lost 2cm (.8 inch) or more in height over a period of three years, there was a greater than 40 percent chance that a vertebral fracture was the culprit. Researchers suggested that since vetebral fractures are indicators of osteoporosis, early detection through a spinal X-ray is critical.

----------

Continue Bisphosphonates After Knee Replacement

Although bone deterioration, frequently experienced after a total knee replacement (TKR), often weakens the stability of the prosthetic joint, short-term treatment with a bisphosphonate such as alendronate (Fosamax) can restore needed bone mineral density (BMD). However, one study has determined that bone surrounding components of the knee implant begin to soften again within three years if alendronate is discontinued.

The study, which appeared in a recent issue of the Journal of Bone and Joint Surgery, examined 60 women with osteoarthritis who were about to undergo total knee replacement. Patients were randomized to six months of treatment with oral alendronate (10mg/day) or to no treatment, then bone-mineral density was measured at six, 12, and 36 months after their TKR. In the no-treatment group, BMD decreased during the 36-month period. In the treatment group, BMD initially increased at six and 12 months but decreased at 36 months. The study’s conclusion: Continue with bisphophonates well after surgery if you want to protect that new joint.

----------

Hip Protectors No Protection

Despite early studies suggesting that hip protectors can reduce the incidence of hip fractures, new evidence casts doubts on their effectiveness.

According to a recent report in BMJ (British Medical Journal ), 14 trials comprising 10,877 elderly participants showed little or no reduction in hip fractures among those who used them either in an institutional setting (nursing home) or at home. Kenneth Nesbitt, M.D., an accident expert who lives in Ireland, wrote in response to the BMJ report that “in many cases, history will suggest that a fracture precedes the fall and is its cause, not its result.” Other experts point out that hip fractures occur mechanically, and question whether hip protectors can prevent them. Martyn Parker, M.D., who headed the study, said that encouraging elderly patients to use hip protectors should be reconsidered. “We need to look for methods or drugs,” he said, “that are of proven use.”

----------

Too Much Acetaminophen Is Bad For Your Liver

Acetaminophen-related liver problems appear to be on the rise. More than 56,000 emergency room visits and 450 deaths occur each year, according to a recent study by the U.S. Acute Liver Failure Study Group, and new research has turned up the fact that between 1998 and 2003, liver failure cases due to acetaminophen (sold as Tylenol and other brands) nearly doubled, from 28 to 51 percent.

Acetaminophen is safe when taken as directed. The problem often occurs when people, without realizing it, take two or more medications containing acetaminophen. To avoid trouble, read labels (4,000mg a day is the maximum recommended ), watch combinations, (prescription and over-the-counter drugs often contain acetaminophen), discuss alternate pain-killers with your doctor, and moderate alcohol intake.